Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 190, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 22, 2012, 7:17 PM MDT for Bennett County, Todd County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2012, 7:17 PM MDT (01:17 UTC)
- Expired
- Jul 22, 2012, 8:04 PM MDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bennett County, SD, Todd County, SD
The radar
The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2811 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:11 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 22, 5:11 PM MDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 511 PM MDT SUN JUL 22 2012 .AVIATION...00Z TAFS ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING HOURS OVER PARTS OF NORTHEASTERN WY INTO WESTERN AND CENTRAL SD. THE STRONGEST STORMS ARE MOST LIKELY TO OCCUR OVER NORTHWESTERN SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE AVIATION FORECAST PERIOD. THERE IS ALSO A CHANCE OF THUNDERSTORM DEVELOPMENT MONDAY AFTERNOON. && .PREV DISCUSSION... /ISSUED 152 PM MDT SUN JUL 22 2012/ DISCUSSION...19Z SURFACE ANALYSIS HAD OLD BOUNDARY FROM SOUTHEAST SD INTO THE NE PANHANDLE AND THEN BACK NORTH INTO NORTH CENTRAL WY. SECONDARY BOUNDARY BECOMING MORE WELL-DEFINED PER 1KM VISIBLE LOOP FROM EAST CENTRAL SD TO SOUTHEAST MT...BOUNDARY IS SLOWLY SINKING SOUTH. TEMPERATURES HAVE POPPED WELL INTO THE 90S OVER PARTS OF THE CWA WITH DRIER AIR NOTED ON 12Z KUNR SOUNDING MIXING OUT THROUGH THE BOUNDARY LAYER RESULTING IN DCAPE VALUES AROUND 1500J/KG. MLCAPE HAS RISEN TO 500-1000J/KG AND IS FORECAST TO PEAK AROUND 1500J/KG BY 00Z. MLCIN ANALYSIS RATHER STRONG AT THIS POINT/ALSO EVIDENCED BY -TSRA STRUGGLING ON RADAR...BUT CAP IS FORECAST TO WEAKEN ENOUGH FOR SCATTERED -TSRA TO DEVELOP THROUGH THE EVENING HOURS. WATER VAPOUR SUGGESTS A SHORTWAVE OVER CENTRAL WY...MOVING NORTHEAST INTO ND OVERNIGHT. LATEST MESOSCALE MODELS...INCLUDING LOCAL WRF...SUPPORT THIS SCENARIO WITH ACTIVITY BUBBLING UP OVER WY...SHIFTING INTO WESTERN SD LATER THIS AFTERNOON/EVENING WITH STRONG WINDS LIKELY THE MAIN THREAT. ACTIVITY WILL CONTINUE INTO THE EARLY MORNING HOURS AS IT SHIFTS EAST/NORTHEAST. TEMPERATURES NEAR GUIDANCE TONIGHT. MONDAY...SECONDARY BOUNDARY WILL END UP OVER NORTHERN NE INTO NORTHEAST WY DURING THE DAY. UPPER RIDGE FLATTENS SOME AS UPPER LOW MOVES INTO SOUTHERN AB. A COUPLE OF SHORTWAVES WILL TAKE AIM ON CWA AND AS IT INTERSECTS SURFACE BOUNDARY EXPECT TSRA TO DEVELOP AGAIN. SHEAR/CAPE WILL BE A BIT BETTER TOMORROW. TEMPERATURES NEAR GUIDANCE. TUESDAY...UPPER LOW MOVES INTO SOUTHERN SK AS SURFACE BOUNDARY REMAINS OVER WESTERN AND SOUTHERN PORTIONS OF THE CWA. TSRA EXPECTED BY AFTERNOON/EVENING AS INSTABILITY/SHEAR PEAKS. TEMPERATURES WILL BE NEAR GUIDANCE. EXTENDED...A BROAD SUBTROPICAL RIDGE WILL CONTINUE TO DOMINATE THE LARGE SCALE PATTERN THROUGH NEXT WEEK. BY MIDWEEK A STRONG UPPER LOW IS FORECAST TO ACCELERATE OUT OF THE PRAIRIE PROVINCES INTO THE NORTH CENTRAL U.S. AND SQUASH THE RIDGE SOUTH AND WEST A BIT. EVEN THOUGH THE FORECAST AREA DOESNT GET THE STRONGEST DYNAMICS THIS EVENT OPENS THE DOOR FOR A FEW MORE WEAK UPPER IMPULSES TO CROSS WESTERN SOUTH DAKOTA AND COOL THE AIRMASS SLIGHTLY. THE COOLING ISNT FORECAST TO LAST VERY LONG HOWEVER AS THE RIDGE POPS RIGHT BACK AND TEMPERATURES RETURN TO 8 TO 12 DEGREES ABOVE NORMAL. THE BEST CHANCES FOR THUNDERSTORMS ALSO OCCUR DURING THE MID WEEK TRANSITION WITH SOMEWHAT DRIER CONDITIONS FORECAST FOR THURSDAY THROUGH SATURDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM....WFO UNR AVIATION...BARDALAMAS
Hazardous weather outlook, Jul 22, 4:51 AM MDT, 14 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 451 AM MDT SUN JUL 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 451 AM MDT (551 AM CDT) SUN JUL 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Special weather statement, Jul 22, 5:43 PM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 543 PM MDT SUN JUL 22 2012 SDZ001-230030- HARDING SD- 543 PM MDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING COUNTY UNTIL 630 PM MDT... AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF REDIG...OR 20 MILES SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EASTERN HARDING COUNTY BETWEEN REDIG AND REVA. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4557 10313 4537 10296 4522 10334 4536 10349 TIME...MOT...LOC 2343Z 234DEG 18KT 4534 10331 HELGESON
Special weather statement, Jul 22, 6:17 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 617 PM MDT SUN JUL 22 2012 SDZ001-002-230045- HARDING SD-PERKINS SD- 617 PM MDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARDING AND WESTERN PERKINS COUNTIES UNTIL 645 PM MDT... AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REVA...OR 25 MILES EAST OF BUFFALO...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... REVA... SORUM... PRAIRIE CITY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4573 10289 4549 10265 4533 10314 4548 10330 TIME...MOT...LOC 0017Z 235DEG 23KT 4549 10305 RICHARDS
Special weather statement, Jul 22, 6:37 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 637 PM MDT SUN JUL 22 2012 SDZ044-047-230145- BENNETT SD-TODD SD- 737 PM CDT SUN JUL 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENNETT AND TODD COUNTIES UNTIL 845 PM CDT/745 PM MDT/... AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILGORE TO MERRIMAN...AND MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... MISSION... LACREEK WILDLIFE REFUGE... SPRING CREEK... TUTHILL... LAKEVIEW... SAINT FRANCIS... HARRINGTON... VETAL... ROSEBUD... PARMELEE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4332 10154 4335 10038 4299 10070 4299 10183 TIME...MOT...LOC 0038Z 229DEG 27KT 4294 10090 4296 10174 RICHARDS
Special weather statement, Jul 22, 7:02 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT SUN JUL 22 2012
SDZ001-230145-
HARDING SD-
702 PM MDT SUN JUL 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR FAR NORTHWESTERN HARDING COUNTY
UNTIL 745 PM MDT...
AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF CAMP CROOK...OR 22 MILES
EAST OF EKALAKA...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LADNER...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4588 10357 4565 10404 4566 10406 4594 10406
4595 10404 4595 10369
TIME...MOT...LOC 0103Z 227DEG 16KT 4579 10412
RICHARDSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:17 PM MDT | Special Weather Statement | UNR | Harding | 28 min |
| Jul 22, 6:37 PM MDT | Special Weather Statement | UNR | Todd | 68 min |
| Jul 22, 7:02 PM MDT | Special Weather Statement | UNR | Harding | 43 min |
| Jul 22, 7:53 PM MDT | Special Weather Statement | UNR | Mellette | 37 min |
| Jul 22, 8:39 PM MDT | Special Weather Statement | UNR | Mellette | 66 min |
| Jul 22, 8:55 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Tripp | 38 min |
| Jul 23, 4:16 PM MDT | Special Weather Statement | UNR | Lawrence | 29 min |
| Jul 23, 4:30 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 60 min |
| Jul 23, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Butte | 40 min |
| Jul 23, 5:12 PM MDT | Severe Thunderstorm Warning | UNR | Meade | 63 min |
| Jul 23, 5:28 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Perkins | 62 min |
| Jul 23, 5:54 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Pennington | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.